Texas, 2021Damaging Wind and Heavy Rain in Texas, August 13 to 15, 2021
August 13 to 15, 2021 · NWS LUB · 2 events in 2 counties and zones
Abundant monsoonal moisture over the region combined with warm surface temperatures to create another afternoon of scattered thunderstorms across the entire region. Storms were mostly unorganized with the lack of shear available in the atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant monsoonal moisture over the region combined with warm surface temperatures to create another afternoon of scattered thunderstorms across the entire region. Storms were mostly unorganized with the lack of shear available in the atmosphere. However, one storm was able to produce a severe wind gust in Hall County. Showers and thunderstorms persisted through the evening and early morning hours producing heavy rainfall. Many locations on the Caprock recorded anywhere from around 0.5 inch to 1.5 inches of rainfall. The heaviest rain fell across the central South Plains, including Lubbock, where 1.5 to 3.0 inches were common. This caused a rapid rise in the Double Mountain Fork of the Brazos near Buffalo Springs Lake. Water flowing over Farm to Market 835 prompted the road to be closed for much of the day on the 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 13, 1:19 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 13, 1:19 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
219 PM CDT Fri Aug 13 2021
.SHORT TERM...
Showers and thunderstorms have been persistent through the day from
southeastern New Mexico northward to Clovis then arcing
northeastward into the Texas Panhandle, in general tracking closely
with mid-level monsoonal moisture plume that extends northeastward
from northwestern Mexico. The location of the moisture plume is
expected to be the area that brings the most widespread
precipitation through Saturday while isolated to scattered
thunderstorms to the south and east of the plume will be possible
late this afternoon and this evening as the air mass becomes
increasingly convectively unstable. Through the next 24 hours the
monsoonal plume is progged to shift southward as upper level high
pressure over the Rockies is able to build to the southeast behind a
short wave trough exiting the central Plains to the Ohio Valley. As
a result the expectation is that the more widespread and persistent
precipitation will begun to push further into the forecast area this
evening with western areas favored over the east. While storm total
precip amounts could reach 1-2 inches with the persistent area of
precipitation, rain rates are expected to remain relatively low.
Convection outside this main area should be able to tap into some
better instability with a greater, although still limited, risk for
isolated microbursts and associated strong/severe wind and heavy
rainfall this evening. Lingering precipitation and cloud cover
should keep temperatures down some on Saturday, again moreso west vs
east, where precip chances will remain greater.
.LONG TERM...
An upper-level high over the western CONUS will expand going into
Sunday, bringing northerly flow aloft and shunting monsoonal
moisture south. This will help to decrease rain chances over the
region from north to south through the day on Sunday. An upper
trough will dig into the Plains Sunday into Monday, decreasing
heights over the region. A shortwave trough will rotate around the
high to our west and drive a "cold" front through the forecast area
in late Monday into Tuesday. This will bring our next chance of
rain. However, widespread rainfall is not expected, with the front
being relatively weak and moisture aloft somewhat lacking. The high
to our west will move towards the region by mid-week as the trough
over the Plains moves to the east, and a trough deepens into the
northwestern CONUS out of western Canada. As the upper high moves
towards the region, heights will increase, resulting in temperatures
returning to near normal. The trough over the northwestern CONUS
will continue to deepen through mid-week and begin to transition
towards the east. This could bring another chance of precipitation
going into late next week.
GKendrick
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
07/10
Hazardous weather outlook, Aug 13, 1:53 AM CST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
253 AM CDT Fri Aug 13 2021
TXZ021>044-140800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
253 AM CDT Fri Aug 13 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms are expected once again this
afternoon and evening. The strongest storms will be capable of
producing strong wind gusts to 55 mph and heavy rain which may lead
to localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered showers and thunderstorms will continue Saturday through
Sunday. Some storms will pose a threat for localized flooding due to
their slow movement and heavy rainfall rates. The storms are not
expected to produce severe winds or hail. By Sunday night and
continuing through Thursday, storm chances will be much more limited.
In the hours before
Special weather statement, Aug 13, 3:14 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Lubbock TX
414 PM CDT Fri Aug 13 2021
TXZ039-132145-
Yoakum TX-
414 PM CDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of central Yoakum
County through 445 PM CDT...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Plains, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plains and Bronco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3339 10271 3307 10272 3306 10302 3339 10306
TIME...MOT...LOC 2113Z 178DEG 23KT 3310 10290
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RMCQUEENThunderstorm Wind, Hall
- When
- August 13, 3:42 PM CST to 3:45 PM CST
- Where
- Hall County, 2 mi S of Lesley
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.641, -100.800
A Texas Tech University West Texas mesonet site near Lesley measured severe wind gusts from 1542 CST through 1545 CST. A peak wind gust of 63 mph was measured between 1544 CST and 1545 CST.
Heavy Rain, Lubbock
- When
- August 14, 6:30 AM CST to August 15, 4:30 PM CST
- Where
- Lubbock County, 3.04 mi E of Burris
- Reported by
- Trained Spotter
- Coordinates
- 33.531, -101.727
Heavy rainfall over central Lubbock County from Friday evening through Saturday morning caused a rise in the Double Mountain Fork of the Brazos River. Up to two feet of water was reportedly flowing over Farm to Market Road 835 west of Buffalo Springs Lake prompting the closure of the roadway. A USGS gage upstream of this location measured streamflow of up to 1200 cfs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, August 13 to 14, 20212 deaths · $26 million · 65 kt wind · 39 events
- Damaging Winds and Lightning Strikes in Maryland, August 13, 2021$714,000 · 60 kt wind · 41 events
- Hail and Damaging Winds in Virginia, August 13, 2021$312,000 · 1.75 in hail · 49 events
- Flash Flooding and Hail in Pennsylvania, August 13, 2021$65,000 · 60 kt wind · 39 events
- Damaging Winds in Pennsylvania, August 13, 2021$145,000 · 52 kt wind · 16 events
- Flash Flooding in New Mexico, August 13, 2021$250,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, August 13, 20217 injured · $10,000 · 50 kt wind · 2 events
- Flood in New Mexico, August 13 to 14, 2021$150,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 13, 2021$99,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 13 to 15, 202150 kt wind · 55 events
- Flash Flooding in Texas, August 13, 2021$100,000 · 2 events
- Damaging Winds in West Virginia, August 13, 2021$72,000 · 65 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968964, 969236.